Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2002, 4:37 PM EDT for Colleton County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 4:37 PM EDT (20:37 UTC)
- Expired
- Jun 3, 2002, 5:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:00 PM EDT | Hail 1 | Walterboro, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS52 KCHS 032037 SVRCHS SCC029-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 436 PM EDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 515 PM EDT. * AT 436 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF WALTERBORO...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED NEAR... WALTERBORO AT 445 PM. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WALTERBORO. DIME SIZE HAIL...60 MPH WINDS...AND HEAVY RAIN ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3275 8073 3282 8058 3301 8063 3294 8084 SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:30 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 3, 3:30 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 330 PM EDT MON JUN 3 2002 TROF OVER THE WESTERN U.S. IS HELPING TO BUILD AND STRENGTHEN THE UPPER RIDGE OVER THE SOUTHEAST. THE ETA MODELS KEEPS THE 500-700MB HIGH CENTERED OVER THE CWA THROUGH LATE WEDNESDAY...GIVING US QUITE A BIT OF HAZE. THIS RIDGE SHOULD MEAN FAIR WEATHER FOR THE NEXT FEW DAYS AS ONSHORE WINDS RETURN AND HELPS TO COOL THINGS DOWN JUST A BIT. THE SURFACE HIGH TO THE NORTH WILL SHIFT EAST OVER THE ATLANTIC ON TUESDAY AND WEDNESDAY...KEEPING US WITH EAST AND SOUTHEAST WINDS. THE AVN IS A LITTLE FASTER IN MOVING THE RIDGE TO THE EAST OFF THE COAST. ON WATER VAPOR LOOPS...THE UPPER LOW OVER THE GULF HAS STARTED TO MOVE NORTHEAST...BUT SHOULD NOT AFFECT OUR AREA SIGNIFICANTLY IF THE RIDGE HOLDS ITS GROUND. RH TIME SECTIONS OVER THE AREA HAVE NOT BEEN REPRESENTATIVE OF CURRENT CLOUD COVER AS SUBSIDENCE FROM THE RIDGE HAS HELP TO KEEP CLOUD COVER TO A MINIMUM. LATEST AVN LOOKS VERY MESSY WITH ENERGY CUTTING OFF OVER THE SOUTHEAST STATES AND NOT ALLOWING A COOL FRONT TO PASS THROUGH BY LATE WEEK. THIS IS DIFFERENT THAN LAST NIGHTS MRF WHICH CUTS OFF THE ENERGY OVER TEXAS AND ALLOWS A GOOD S/W TROF TO MOVE NORTH OF THE AREA AND BUILDS A SFC HIGH PRESSURE AREA DOWN OVER THE CWA THIS WEEKEND. PREFER THE FRONTAL PASSAGE...BUT WILL NOT BE AS AGGRESSIVE ON LOWERING TEMPS. WILL CARRY SLIGHT POPS THROUGH THE EXTENDED DUE TO THE UNCERTAINTY OF THE PATTERN. MARINE...WEAK ONSHORE FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS WITH NO FLAGS EXPECTED. CHS 71 90 70 89 / 00 10 00 10 SAV 72 91 71 90 / 00 10 00 10 CHL 74 85 74 85 / 00 10 00 10 NBC 74 90 72 89 / 00 10 00 10 RBW 70 94 70 92 / 00 10 00 10 .CHS... GA...NONE. SC...NONE. PY/HA
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.